New to the DrugAbuse.com Forums?Join or

My 78 yo mother is addicted to opiates

Discussion in 'Helping an Addicted Loved One' started by Jschautz, Apr 4, 2018.

  1. Jschautz

    Jschautz Member

    My mother has been on Norco for 15 years and is in a pain management clinic. She has overdosed 2 times .She falls all the time and I believe it's because she takes too much .The last time we had to call the ambulance because she had taken 80 lortab 10 mg in 8 days. She has some legitimate pain but because she has been on the opiates for so long, she over dramatizes the pain . This last time I took her meds and I'm giving them to her now in half doses to get her through the end of the month just because I don't want her pain management doctor to know she overdosed. I'm afraid he will take her out of the program which in my opinion she deserves but that leaves her with no help going through withdrawal. I'm lost and not sure how to handle this. She is prescribed 4 a day .because she took over half of the bottle she doesn't have enough to make it to the next appointment so I'm having to half them and give her half in the morning and half in the evening . In my opinion she seems to be doing fine with this dosage but of course if you ask her then she says she's hurting. But she was also hurting when she was taking 4 a day so I don't see much difference in the way she acts other than she's not high now. I guess my question is should I give her the full dosage back when she is able to get the prescription filled again or should I continue to give her half in the morning and half at night? And I know I should probably tell her pain management doctor what happened but I'm just afraid he will take them away from her like I said and be left with the after effects. I would like to ask him to lower the dosage possibly but he is going to want to know why? I'm so confused I just don't know what to do can anyone please give me some sort of advice? I have full control of her medications now and I do not intend on giving them back to her so that she can do this again.
  2. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @Jschautz hello there! thanks for reaching out. i'm not a doctor, so it's tough for me to give that kind of advice.

    i'm sorry your mom is in such pain. i know that cannot be easy.

    if she's doing well on the lower dosage, then perhaps keep her at that dosage. will she be ok with that?

    regarding the dr. , you can have a conversation about him lowering dosage out of safety concern. you don't have to go into details if you don't want. though i think being truthful could be helpful too. overdosing is a major concern and a good doctor isn't going to just yank all medication away....at least he/she shouldn't.

    if it were my mom, i'd be working toward lowering dosage for sure. as long as she wouldn't suffer more, but i'd also be looking for alternative pain mgt methods too. holistic methods..but that's just me.

    hope this helps!